Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Grand Forks, ND

May 29, 2018Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2018, 3:22 PM CDT for Hubbard County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 3:22 PM CDT (20:22 UTC)
Expired
May 29, 2018, 4:01 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 198 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:36 PM CDTHAIL 11 Ssw Benedict, MNPENNY TO QUARTER SIZED HAIL COVERED THE GROUND
May 29, 3:38 PM CDTHAIL 11 E Park Rapids, MNHAIL BEGAN AS NICKEL SIZED, INCREASED TO QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS53 KFGF 292022
SVRFGF
MNC057-292130-
/O.NEW.KFGF.SV.W.0007.180529T2022Z-180529T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
322 PM CDT TUE MAY 29 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Hubbard County in north central Minnesota...

* Until 430 PM CDT.

* At 322 PM CDT, a severe thunderstorm was located over Hubbard, or
  38 miles east of Detroit Lakes, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Akeley, Nevis, Laporte, Camp Wilderness, Hubbard, Benedict and
  Dorset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9482 4681 9512 4728 9485 4722 9466
      4700 9466
TIME...MOT...LOC 2022Z 206DEG 23KT 4682 9502 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
836 
WWUS53 KFGF 292041
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
341 PM CDT TUE MAY 29 2018

MNC057-292130-
/O.CON.KFGF.SV.W.0007.000000T0000Z-180529T2130Z/
Hubbard MN-
341 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN HUBBARD COUNTY...

At 341 PM CDT, a severe thunderstorm was located over Dorset, or 34
miles south of Bemidji, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters reported 60 mph winds 1 mile east 
         of Park Rapids. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Park Rapids, Akeley, Nevis, Laporte, Camp Wilderness, Kabekona and
Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9494 4689 9508 4728 9485 4722 9466
      4700 9466 4680 9482
TIME...MOT...LOC 2041Z 200DEG 26KT 4698 9496 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
629 
WWUS53 KFGF 292101
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
401 PM CDT TUE MAY 29 2018

MNC057-292111-
/O.CAN.KFGF.SV.W.0007.000000T0000Z-180529T2130Z/
Hubbard MN-
401 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUBBARD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4680 9494 4689 9508 4728 9485 4722 9466
      4700 9466 4680 9482
TIME...MOT...LOC 2100Z 206DEG 23KT 4710 9488 

$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM CDT, 42 minutes earlier.

Area forecast discussion, May 29, 2:40 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
240 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 229 PM CDT Tue May 29 2018

Weather impacts this afternoon and evening will be mainly across
the MN trees and lakes country. A plume of instability has
developed across this area with MLCAPE 1 to 2k J/kg ahead of
subtle shortwave. 0 to 6 km bulk shear values are on the light
side for organized severe with values ranging from 20 to 30kts per
mesoanalysis page and model guidance. Currently have a couple
strong storms and expecting this type of activity with a few
storms capable of reaching hail around an inch and own burst winds
up to 75mph to continue for the next few hours. Activity will
lift to the north northeast and exit the area this evening.

Another relatively warm early summer night with lows in the 60s.
The upper level low will move across the northern plains tomorrow
with showers and storms increasing in coverage into the noon hour.
Concern with the upper low at this time of year will be any sort
of clearing directly ahead of the upper forcing. So depending on
sky cover and position of bands of instability and near sfc layer
shear profile. There could be potential for mini supercells or
brief spin ups with any enhanced stretching within the early
stages of development. Similar to June 7th last year.

More widespread rainfall is expected across the Devils Lake basin
and northern valley to the north of the upper low. Elsewhere
scattered storms will once again be the predominate mode.
Generally more widespread amounts in the northeast ND and NW MN
with less to the south. Expecting a half to an inch with a tenth
to a half inch across SE ND.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 229 PM CDT Tue May 29 2018

500 mb low will be transitioning from the Red River Valley north and
east and out of the area Wed night, leading to a period of drying
and upper ridging for Thu. This will be quickly followed by another
period of active weather however, as the pattern returns to SW flow
aloft by early Friday morning with a continuation of embedded
shortwaves bringing rain and thunder chances to the area for Friday
and Saturday. Another break in activity is expected Sunday through
early next week as zonal flow sets up aloft with a short wave ridge
over the northern tier and Manitoba by Mon. There could be a trend
toward more NW flow as we head into the middle of next week.

Temperatures will not roam very far from seasonal values during this
regime, with daytime highs mostly in the 70s and lows in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018

Predominately VFR at TAF sites over the next 24 hours. The
exception will be when thunderstorms or rain showers move
overhead. Winds will be southerly today and turn to the northwest
Wednesday morning at DVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...WJB
AVIATION...JK
Hazardous weather outlook, May 29, 5:16 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
516 AM CDT Tue May 29 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
516 AM CDT Tue May 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will occur today, mainly mid
afternoon into the early evening. Highest chances are in
northwestern and west central Minnesota and the northern Red River
valley. A few severe storms are possible with hail to 1.5 inches
and wind gusts to 75 mph the main threats. The highest risk is
in northwestern or west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread showers and a few thunderstorms are expected Wednesday,
but no severe weather is anticipated. Chances for thunderstorms
will also occur Friday afternoon thru Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, May 29, 2:16 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
216 PM CDT TUE MAY 29 2018

MNZ024-032-292000-
Wadena MN-Hubbard MN-
216 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND WADENA
COUNTIES UNTIL 300 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verndale, or 33 miles north of Long Prairie, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sebeka, Verndale, Staples Airport, Huntersville, Hubbard, Nimrod and
Aldrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4639 9478 4640 9476 4638 9475
      4638 9473 4637 9473 4637 9510 4687 9509
      4685 9468 4680 9468
TIME...MOT...LOC 1916Z 193DEG 24KT 4646 9501

Lee
Special weather statement, May 29, 2:19 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
219 PM CDT TUE MAY 29 2018

MNZ031-292000-
East Otter Tail MN-
219 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL
300 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Urbank, or 18 miles north of Alexandria, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New York Mills, Parkers Prairie, Henning, Ottertail, Deer Creek,
Bluffton and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4672 9552 4671 9516 4663 9516 4611 9534
      4611 9561
TIME...MOT...LOC 1919Z 193DEG 38KT 4613 9547

Lee
Local storm report, May 29, 2:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
256 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             VERNDALE                46.40N 95.01W
05/29/2018  E0.25 INCH       WADENA             MN   PUBLIC

&&

NC
Special weather statement, May 29, 2:58 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
258 PM CDT TUE MAY 29 2018

MNZ024-292030-
Hubbard MN-
258 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD COUNTY UNTIL
330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nevis, or 36 miles south of Bemidji, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Akeley, Nevis and Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4688 9475 4692 9494 4723 9489 4718 9466
      4700 9466
TIME...MOT...LOC 1958Z 207DEG 17KT 4696 9487

Lee
Local storm report, May 29, 3:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
309 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     5 N VERNDALE            46.47N 95.01W
05/29/2018  E60 MPH          Wadena             MN   STORM CHASER

            POWER POLE SNAPPED

&&

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:16 PM CDTSpecial Weather StatementFGFWadena44 min
May 29, 2:19 PM CDTSpecial Weather StatementFGFOtter Tail41 min
May 29, 2:38 PM CDTSevere Thunderstorm WarningFGFWadena52 min
May 29, 2:58 PM CDTSpecial Weather StatementFGFHubbard32 min
May 29, 3:27 PM CDTSevere Thunderstorm WarningFGFWadena31 min
May 29, 3:47 PM CDTSevere Thunderstorm WarningFGFHubbard28 min
May 29, 4:02 PM CDTSevere Thunderstorm WarningFGFBeltrami24 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater39 min
May 29, 5:11 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater36 min
May 29, 5:37 PM CDTSpecial Weather StatementFGFLake of the Woods38 min
May 29, 6:04 PM CDTSpecial Weather StatementFGFLake of the Woods41 min
May 29, 6:18 PM CDTSevere Thunderstorm WarningFGFLake of the Woods31 min
May 29, 6:46 PM CDTSpecial Weather StatementFGFLake of the Woods59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.